Iowa, 2008

Heavy Snow and Winter Weather in Iowa, March 31, 2008

March 31, 2008 · NWS FSD · 4 events in 4 counties and zones

The far northwestern corner of Iowa was on the southeastern edge of an area of widespread snow. Around 6 inches accumulated near the northwest tip of the state, with lesser accumulations a little to the southeast.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The far northwestern corner of Iowa was on the southeastern edge of an area of widespread snow. Around 6 inches accumulated near the northwest tip of the state, with lesser accumulations a little to the southeast. The snow fell during the predawn hours into the afternoon of March 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 8:10 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 8:10 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT SUN MAR 30 2008

.DISCUSSION...
FIRST WAVE OF VERY LIGHT S IS MOVG N OF CWA ASSOCD WITH MID LEVEL
FNTGEN. LOW LAYERS ARE VERY DRY AND THIS FIRST WAVE MAIN EFFECT IS
TO SLOWLY SAT THE LOW LEVELS. STRONGER S/W EJECTING OUT OF WY AND CO
ATTM AND IS BEGINNING TO EHANCE SNOW DEVLOPMENT OVR SW SD WHICH 18Z
GFS HANDLED FAIRLY WELL. MODELS HAVE UNDERPLAYED CONVECTION OVR OK
AND AM CONCERNED THAT IF THIS AREA BECOMES WIDSPRD IT CUD CUT OFF
MOISTURE TRANSPORT FURTHER N AFT 06Z. RIGHT NOW THE STORMS ARE STILL
SCATTERED. IF THESE STORMS DO NOT BECOME WDSPRD...THEN WUD EXPECT
STRONGER DYNAMICS TO KICK ACRS CWA AFT 06Z WITH FAIRLY RAPID
INCREASE IN PRECIP COVERAGE AND INTENSITY. HAVE ELIMATED ANY MENTION
OF A R/S MIX N OF I90 AS SOUNDINGS INDICATE PRECIP WUD BE SNOW.
SECONDARY AREA OF R BEGINNING TO DEVLP FM SERN NE INTO CENTRAL IA
ALONG H85 FNTLGREN AXIS. LATER TONIGHT CUD SEE 2 DISTINCT AREAS OF
PRECIP. ONE OVR PORTIONS OF NW IA AND SECOND AREA N OF I90 AS WY S/W
MOVES ACRS CWA. WL CONT WARNINGS AND ADVYS AS IS FOR NOW AND WITH
CURRENT TREND...HVST SNOW WUD LIKELY BE N OF I90.

&&

.AVIATION...
DRY AIR FLOW AT LOW TO MID LVLS FM NE KEEPING CIGS GENERALLY VFR
ATTM...IS STARTING TO RELAX SOMEWHAT WITH A MORE ELY TURN IN LAST
COUPLE OF HRS. DRY MID LVL WEDGE SHUD GRADUALLY START TO ERODE AS
MID LVL FRONTOGENESIS ALLOWS MORE IN THE WAY OF LIGHT PCPN TO
INITIATE FROM ALFT GRADUALLY IN 03Z-07Z WINDOW. TOP DOWN WOULD FAVOR
ALL SOLID PCPN FOR KFSD AND KHON...AS WET BULB PROCESS TAKES ENTIRE
COLUMN BLO 0C WITH TMPS IN ICE GENERATION RANGE TOWARD TOP OF
SATURATED LAYER. CIGS SHUD QUICKLY LOWER THRU MVFR AND TO IFR AS
PCPN BREAKS OUT...AND INTENSITY OF PCPN EXPECTED TO INCREASE IN
10Z-17Z WINDOW ACRS AREA...WITH IFR/LIFR VSBYS/CIGS COMMON. KSUX
AREA REMAINS ON WARM SIDE OF FRONTOGENETIC BAND...WITH SNOW NOT
EXPECTED TO CREATE SIGNIFICANT ISSUE TO VSBYS...BUT RAIN/FOG SHUD
KEEP IFR A THREAT HERE AS WELL FOR THRU THE AFTN.

&&

.PREVIOUS DISCUSSION...
STRONG SHORT WAVE OVER DESERT SW IS EXPECTED TO WORK CLOSE WITH WAVE
OVER THE PACIFIC NORTHWEST TO PROVIDE A ONE TWO PUNCH TO THE AREA
TONIGHT INTO TOMORROW. HAVE UPGRADED THE WINTER STORM WATCH TO A
WARNING IN MANY LOCATIONS WHERE 5 TO 8 INCHES OF SNOW IS EXPECTED.

BAND OF PRECIPITATION DEVELOPING ALOFT ACROSS WESTERN CWA WITH DRY
AIR IN THE LOW LEVELS WINNING THE BATTLE FOR THE TIME BEING. EXPECT
ATMOSPHERE TO SATURATE FROM THE SOUTHWEST TO THE NORTHEAST THIS
EVENING AS WAVE APPROACHES FROM THE SOUTHWEST. PRECIPITATION MAY
BEGIN AS RAIN THIS EVENING...AND THEN CHANGE OVER TO SNOW AS THE
LOWEST LEVELS WET BULB BELOW FREEZING.  STRONG WARM AIR ADVECTION
ALOFT WORKS INTO FORECAST AREA AFTER 6Z TONIGHT AND MODELS
INDICATING CONVECTIVE POTENTIAL FROM YANKTON TO SIOUX FALLS
SPREADING TO THE NORTHEAST MONDAY MORNING. BOTH NAM AND GFS SHOW
ELEVATED CAPE OF AROUND 100-200 J/KG ACROSS CENTRAL PORTIONS OF
FORECAST AREA. AM EXPECTING A QUICK SHOT OF SNOW WITH INSTABILITY AS
EPV ABOVE THE FRONTAL SURFACE BECOMES INCREASINGLY UNSTABLE TOWARDS
12Z...AND STABILIZES SOME LATE MONDAY MORNING INTO MONDAY AFTERNOON.
700 MB FRONTOGENESIS RAPIDLY SCOOTS THROUGH THE FORECAST ARE THROUGH
THE MORNING HOURS ON MONDAY. WEAK LIFT HANGS AROUND ON MONDAY
AFTERNOON AND EVENING THANKS TO THE HELP OF RIGHT REAR OF EXITING
JET STREAK AND LEFT FRONT OF JET STREAK MOVING INTO THE CENTRAL
PLAINS.  WITH PLENTY OF MOISTURE HANGING AROUND...LINGERED MENTION
OF PRECIPITATION THROUGH MONDAY NIGHT...THOUGH ANY ACCUMULATIONS
SHOULD BE FAIRLY LIGHT. MAY HAVE SOME SATURATION PROBLEMS ALOFT
MONDAY NIGHT INTO TUESDAY MORNING ACROSS SOUTHERN SECTIONS OF
FORECAST AREA...SO MAY SEE SOME DRIZZLE THOUGH HAVE NOT MENTIONED IN
THE FORECAST AT THIS POINT.

PRECIP TYPE THROUGH THE EVENT IS AN ISSUE WITH LOWEST SEVERAL
THOUSAND FEET WITHIN A DEGREE OR TWO OF FREEZING. FORECAST SOUNDINGS
WOULD SUGGEST ONCE PRECIP CHANGES OVER TO SNOW THIS EVENING ACROSS
NORTHERN HALF OF FORECAST AREA...IT WILL REMAIN AS SNOW UNTIL THE
INTENSITY LETS UP ON MONDAY WHEN SNOW MAY MIX WITH RAIN FOR A TIME
MONDAY AFTERNOON BEFORE CHANGING BACK TO SNOW. FURTHER TO THE SOUTH
ACROSS NORTHWEST IOWA...PRECIPITATION WILL MAINLY REMAIN AS RAIN OR
RAIN MIXED WITH SNOW. AS A RESULT...HAVE A FAIRLY SHARP CUT OFF IN
SNOW ACCUMULATIONS BASED ON EXPECTED PRECIPITATION TYPE.

SURFACE HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS ON
TUESDAY...CREATING LIMITED MIXING AND LIGHT WINDS.  MAY SEE A COOL
NIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING DEPENDING ON CLOUD COVER.

FORECAST AREA LOOKS TO BE ON THE NORTHERN EXTENT OF A WAVE MOVING
THROUGH THE CENTRAL PLAINS AND HAVE CONTINUED SLIGHT CHANCE TO LOW
END CHANCE POPS FOR WEDNESDAY NIGHT INTO THURSDAY.

FOCUS THEN SHIFTS TO THIS WEEKEND AS A VERY COLD AIRMASS WAFFLES
AROUND THE CANADIAN PLAINS.  BOTH THE ECMWF AND GFS ARE HINTING AT
THE POTENTIAL OF GETTING BRUSHED WITH THE ARCTIC AIR...WITH THE GFS
COOLER AND LESS PROGRESSIVE THAN THE ECMWF. BOTH THE GFS AND THE
ECMWF STILL DEVELOP A SURFACE LOW SOMEWHERE OVER THE DAKOTAS ALONG
THE LEADING EDGE OF THE ARCTIC AIR...WHICH QUICKLY SHUTS THE COOLEST
AIR EAST.  MODELS DIFFER ON THE LOCATION OF THIS SYSTEM...WITH THE
ECMWF FURTHER SOUTH THAN THE GFS AND THE GFS TRENDING SOUTH.  FOR
NOW...SIDED WITH HPC BUT WILL LIKELY HAVE TO MAKE SOME SIGNIFICANT
CHANGES ONCE A CLEAR WINNER IS ESTABLISHED IN TERMS OF AIR MASSES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...SNOW ADVISORY FROM 4 AM TO 7 PM CDT MONDAY FOR IAZ001>003-
012>014.

MN...HEAVY SNOW WARNING FROM 4 AM TO 7 PM CDT MONDAY FOR MNZ071-072-
     080-081-089-090-097-098.

NE...NONE.
SD...HEAVY SNOW WARNING FROM 1 AM TO 1 PM CDT MONDAY FOR SDZ038-050-
     052-053-057>060-063>065.

     HEAVY SNOW WARNING FROM 4 AM TO 7 PM CDT MONDAY FOR SDZ039-040-
     054>056-061-062.

     SNOW ADVISORY FROM 1 AM TO 1 PM CDT MONDAY FOR SDZ068-069.

     SNOW ADVISORY FROM 4 AM TO 7 PM CDT MONDAY FOR SDZ066-067.

&&
Hazardous weather outlook, Mar 30, 10:05 AM CST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT SUN MAR 30 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...

RAIN AND SNOW WILL DEVELOP EARLY THIS EVENING OVER SOUTH CENTRAL
SOUTH DAKOTA...THEN EXPAND TO THE NORTH AND EAST DURING THE NIGHT
TIME HOURS. AS TEMPERATURES COOL OFF...MOST OF THE PRECIPITATION
WILL BECOME ALL SNOW BY MIDNIGHT WEST OF THE JAMES VALLEY...AND
AFTER ABOUT 2 AM TOWARD THE INTERSTATE 29 CORRIDOR AND SOUTHWEST
MINNESOTA. THE HEAVIEST SNOW WILL OCCUR OVER SOUTH CENTRAL SOUTH
DAKOTA THROUGH THE LOWER JAMES RIVER VALLEY...WHERE 3 TO 4 INCHES
MAY ACCUMULATE BY DAYBREAK MONDAY. FARTHER EAST...AMOUNTS WILL TREND
DOWNWARD...TO AROUND 2 INCHES THROUGH THE INTERSTATE 29 CORRIDOR...
AND THEN TO AROUND 1 INCH OVER SOUTHWESTERN MINNESOTA. NORTHWESTERN
IOWA WILL REMAIN PRIMARILY RAIN OR MIXED PRECIPITATION THROUGH THE
NIGHT...SO LITTLE ACCUMULATION IS EXPECTED OVER THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE ACROSS THE AREA ON MONDAY AND MONDAY EVENING.
TOTAL SNOWFALL ACCUMULATIONS BY LATE ON MONDAY WILL RANGE FROM
5 TO 7 INCHES NORTH OF A LINE ROUGHLY FROM TYNDALL TO ROCK VALLEY
IOWA TO SPIRIT LAKE IOWA. TO THE SOUTH OF THIS LINE...AMOUNTS WILL
TREND DOWNWARD...TO AROUND 1 INCH FROM SIOUX CITY TO STORM LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Lyon

When
March 31, 4:00 AM CST to 3:00 PM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches.

Winter Weather, Sioux

When
March 31, 5:00 AM CST to 1:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches.

Winter Weather, Osceola

When
March 31, 5:00 AM CST to 2:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches.

Winter Weather, Dickinson

When
March 31, 5:00 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the northern half of Dickinson County, with lesser accumulations to the south.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90921, 90922, 90923, 90925.